Multiple studies have reported an association between proton pump inhibitor (PPI) use and fracture.
However, the causality of this association is questionable, as there is not a well defined mechanism of action, nor is there evidence of an effect on PPIs on areal bone mineral density using dual photon X-ray absorptiometry.
It is possible that PPIs may induce changes in bone structure which would predispose to fracture in the absence of changes in areal bone mineral density.
Dr Laura Targownik and colleagues used 3-dimensional quantitative computed tomography imaging to determine if long-term PPI use was associated with structural changes in bone independent of areal bone mineral density.
The research team enrolled a sample of long-term PPI users matched to a similar cohort of persons with no PPI use in the previous 5 years.
|There were no differences in markers of bone metabolism between the 2 groups|
|American Journal of Gastroenterology|
All subjects underwent assessment of areal bone mineral density using dual photon X-ray absorptiometry, volumetric bone mineral density using 3-dimensional quantitative computed tomography, as well as markers of bone metabolism.
Measures of bone strength, including buckling ratio and section modulus, were also compared between the 2 samples.
The research team enrolled 104 subjects.
The team observed no differences in standard bone mineral density, volumetric bone mineral density, markers of bone metabolism or measures of bone strength between the 2 groups.
Dr Targownik's team comments, "Long-term PPI use is not associated with any changes in bone mineral density or bone strength that would predispose to an increased risk of fracture."
"These findings provide further evidence that the association between PPI use, and fracture is not causal."